Page 1 of 2 12 LastLast
Results 1 to 10 of 16

Thread: 11 year Baclofen user, weaning off questions

  1. #1
    Banned
    Join Date
    Mar 2012
    Location
    Phoenix, AZ
    Posts
    42

    11 year Baclofen user, weaning off questions

    Hey guys I'm new to the site and have been browsing frequently the past couple weeks finding various useful info and came across Pat Rummerfield's story. I got a chance to speak with him a couple weeks ago and got all kinds of useful advice on how to help with my continued recovery. After telling him about my level of injury and progress I've made, he advised that it may be useful to begin gradually weaning off baclofen, as it inhibits nerve signals and actually could be hindering some of my motor function.

    I bit of background:
    I'm a C5-C7 incomplete quad going on 11 years and I've been taking 10mg of baclofen orally before bedtime every night from the get go. I'm able to walk and mostly manage the day to day without the cane, but use it for longer distances. I follow a pretty strict low carb high protein diet of mostly grilled chicken breast, tuna, vegetables and multigrains to keep my energy and muscle tone up. I stick to a rigorous work out routine which consists of weight training and cardio on the elliptical after, 4-5 days a week, which I think should help keep whatever increased spasticity to a minimum as I wean off the baclofen.

    I started cutting my pills into quarters two weeks ago and taking 7.5mg of baclofen at night rather than the usual 10mg. I'm taking it slow and want to decrease the dose by 2.5mg every two weeks to allow my body ample time to adjust. It's been 14 days today and so far there is no difference in spasticity.

    My main questions are 1. Is this two week schedule of decreasing by 2.5mg ample time for my body to adjust or should I allow more time in between decreased doses?

    2. The only side effects I've noticed (not entirely sure if this is due to weaning off baclofen or maybe increased intensity of my workouts) is especially evenings, I tend to feel like I'm overheating a bit, particularly if I stand up to say go to the bathroom and then sit back down. I just feel a bit hot, not necessarily feverish or sick, just like my core temperature goes up slightly for about 15 minutes and I just turn the fan on and the temperature tends to go back to normal, but rises when I begin moving around again. This doesn't really seem to happen during the day but mostly evenings. (I do take the baclofen at night, so by the evening its been almost 24 hours since my last dose) Could this rise in core temperature be attributable to weaning off baclofen? If so should I give myself more time in between dose decreases and wait until I'm no longer experiencing the rises in temperature before I decrease the dose again or just go forward as long as I'm comfortable with the level of spasticity at the new dose?

    Anyways sorry for the long post, just wanted to be thorough to help with the diagnosis.

    Thanks in advance.

  2. #2
    Senior Member rdf's Avatar
    Join Date
    Jul 2001
    Location
    Someplace between Nowhere and Goodbye
    Posts
    12,964
    Welcome to CC Philly480. The warming up could very well be from withdrawing from the baclofen. I think the dose you're weaning down with is just fine. I have a baclofen pump, so I don't know much about oral baclofen. I'm sure others will chime in. Good luck man.
    Please donate a dollar a day at http://justadollarplease.org.
    Copy and paste this message to the bottom of your signature.

    Thanks!

  3. #3
    My son was on a rather heavy dosage of baclofen ...350 on his pump and has been off baclofen since mid-January. He does stretching for about an hour each day and this controls his spasticity. The biggest improvement has come in terms of strength and ability to coordinate. He was on baclofen for 10 years. And weaned off the drug over a 10 month period. It was very hard to withdraw, not physically, but mentally...depression and weird thinking. The initial month after he was fully off the baclofen was hell. But he is doinng very well after 3.5 months off baclofen. He will never go on the drug again. His psychotrist beleives that baclofen caused his psych problems. He never had psych problems before he was on the drug and hopefully with him being off the drug, his psych problems are behind him. So I would suggest you take it very slow and be very aware of how your mood is being effected. And I suggest you do not increase the amount you are taking of psych meds, if any. Good luck.

  4. #4
    You are probably doing just fine. That being said, have you talked to your doc about the schedule? I would strongly recommend you do. The baclfen could be assisting other
    Systems like your bladder. If you want your physician to partner with you, you should also do the same.
    CKF

  5. #5
    Banned
    Join Date
    Mar 2012
    Location
    Phoenix, AZ
    Posts
    42
    Quote Originally Posted by SCI-Nurse View Post
    You are probably doing just fine. That being said, have you talked to your doc about the schedule? I would strongly recommend you do. The baclfen could be assisting other
    Systems like your bladder. If you want your physician to partner with you, you should also do the same.
    CKF
    I will be visiting my doctor within the week. I have been feeling fine so far with the decreased dose (just finished two weeks at 7.5mg and on my 3rd day at 5mg, will stay on each interval for two weeks). As far as bladder function, I find it a bit more difficult to hold my urine when I need to go. Not much of a difference, but I used to have about 3min before I couldn't hold it any longer, now its about 1-2min. I find nightly accidents more frequent, but that may be due to the fact that I'm drinking more water. Anyways do you have any suggestions for limiting the nightly accidents? Also, and this was the case even with the full dose of baclofen, but why is it that I lose all my spasticity and it is harder to walk when I have to urinate?

    tia

  6. #6
    There are two ways to help with the night accidents. Try to decrease your fluid intake 2-4 hours before going to bed. Also, try to stay away from caffeine - that can irritate your bladder. And lastly, you may need to go on a medication to help you decrease the irritability of the bladder. ANti-cholinergics work well for this. Detrol XL, Ditropan XR, etc. Let your doc know that this has changed.
    Hope that this helps.
    CKF

  7. #7
    Banned
    Join Date
    Mar 2012
    Location
    Phoenix, AZ
    Posts
    42
    Quote Originally Posted by SCI-Nurse View Post
    There are two ways to help with the night accidents. Try to decrease your fluid intake 2-4 hours before going to bed. Also, try to stay away from caffeine - that can irritate your bladder. And lastly, you may need to go on a medication to help you decrease the irritability of the bladder. ANti-cholinergics work well for this. Detrol XL, Ditropan XR, etc. Let your doc know that this has changed.
    Hope that this helps.
    CKF
    Thanks for the advice. I definitely want to avoid medications as much as I can. Do you have any suggestion for any excercisies, therepies or any other things I can do to try to improve bladder function, both holding (quantity) more urine (as I have to pea so often when I begin to drink lots of water) and trying to train my muscles/bladder to be able to hold it in longer than 1-2min, which is all I can do now? tia

  8. #8
    You don't say how much muscle control you have. You could try using Kegel exercises - look them up on the internet. Basically you are contracting your pelvic muscles and then holding them. This helps to strengthen the control that you have.
    CKF

  9. #9
    Senior Member landrover's Avatar
    Join Date
    Apr 2004
    Location
    Philadelphia, Pa
    Posts
    1,081
    I have been on varying amounts of baclofen for the past 18 years, and would like to ween off of it to some extent, if not completely. I currently take 30 mg's in the morning, and 30 mg's at 9pm. I have searched the forum and read several schedules to follow, and am a bit confused. One was along the lines of 5 mg's per week, or every 2 weeks. So would I then take 55 mg's per day for that time period, or only decrease it overall by 5 mg's for the entire period (so in my case 415 mg's instead of 420 mg's for a 7 day period)? Confused yet? And if it's the latter, which day do you cut back the 5 mg's on?

  10. #10

    Tripping

    I don't know what the right schedule is, but definitely titrate off! I went from 100 mg's to 0 mg's orally over 3 days and woke up tripping (think of a Pink Floyd laser lights show) a few nights in a row. As a quad who can't transfer it was one odd feeling, like I was falling in an endless space with pretty colors. I've never done shrooms, MDMA, or LSD, but after that I don't want to!

Similar Threads

  1. Baclofen questions??
    By wheelin in forum Care
    Replies: 5
    Last Post: 11-21-2011, 01:36 AM
  2. baclofen pump questions
    By sweetd in forum Pain
    Replies: 0
    Last Post: 01-11-2009, 05:48 AM
  3. Zanaflex and Baclofen Questions
    By ellie in forum New SCI
    Replies: 6
    Last Post: 08-12-2005, 11:00 PM
  4. Weaning off of Baclofen
    By j.c. in forum Care
    Replies: 2
    Last Post: 08-13-2002, 07:11 PM
  5. Weaning down on my baclofen?
    By julran in forum Care
    Replies: 2
    Last Post: 06-02-2002, 03:41 PM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •